PDA

View Full Version : Statins and Leg Cramps with Swimming?



SwimsWithAFist
February 26th, 2010, 06:09 PM
I started getting a LOT of leg cramps when swimming last year and have been trying to figure out what changed that may have caused this. I think I've narrowed it down - I started taking simvastatin within a few months of when I first noticed the increase in leg cramps. It's easy to pin that date down since I first really noticed the increase when I got a giant cramp diving in for the 400 IM at SC nationals last year! It's not very fun to swim that event in a big meet with a cramp the whole way.

I've been googling this and it seems that many people report leg cramp problems with statins. Neither my old doctor nor my new doctor suggested this as a possible cause when I complained about the unusual increase in cramping. Has anyone else out there experienced this?

jaegermeister
February 26th, 2010, 06:24 PM
Here's the scoop: there can be a wide range of muscle-related symptoms associated with statins, but there is a lot we don't know about them, and info about it is only recently getting around. The good thing is that it occurs in a minority of people who take statins, and they will go away without any lasting damage in the VAST majority of affected individuals.

Could the cramps be related? Absolutely. There is a possibility that those of us that are more active may be more susceptible to statin-related muscle symptoms. But of course, there are other possible causes of cramps as well.

Here's what I'd do: stop the Zocor, and start taking Vitamin D (about 1,000 Units daily of D-3; this won't hurt and it may just help as D-deficiency is quite common). If the cramps go away, give it a month or so and then re-challenge yourself with Zocor. If the cramps return while still taking D, then there is a very high chance the statin is the culprit.

If Zocor ends up being the problem, don't sweat it. Lovastatin (aka Mevacor) or pravastatin (aka Pravachol) are both cheap and are much less likely to cause this trouble. Of course, you want to let your doc know what you're doing.

Stevepowell
February 27th, 2010, 11:47 AM
For me a very small dose of Zocor (5mg) seems to have relieved some of my leg cramps.

I take it along with 100 mg niacin (not the slow release non flush kind) and a small aspirin.

There has been some PAD blockage in my legs (ankle cuff with sonar thingamajig technique), maybe they actually opened the pipes.

clyde hedlund
February 27th, 2010, 01:56 PM
I've been lucky that both Lovastatin and Lipitor have not caused any cramping. Anyway, try drinking a defizzed bottle of Schwepps Quinine or Tonic before a workout and see if that helps.

SwimsWithAFist
February 27th, 2010, 03:20 PM
I've been lucky that both Lovastatin and Lipitor have not caused any cramping. Anyway, try drinking a defizzed bottle of Schwepps Quinine or Tonic before a workout and see if that helps.

Tried that and also the OTC leg cramp pills, which are just quinine pills. While that may have helped reduce them a little, the cramps are still there. I also already take 1000 mg of vitamin D and have had my vitamin D level tested within the past year (came out fine).

I'm planning on dropping the simvastatin for a while to see if I notice a difference. If so, I'll bring that info back to my doctor and request a different drug.

Wethead
February 27th, 2010, 04:45 PM
Swims with a fist.

Ten years ago I lost ability to walk because of side effects of Zocor & Pravachol. Leg cramps just the beginning. Look up Side Effects of Statins on Google & STOP USING! No one has ever died of high Chol. If you wish contact me at tgir2.cox.net. Tom Haver (Wethead)

Tewson
February 27th, 2010, 05:31 PM
I have been taking Statins for 3 years and started swimming again 2 years ago. I had leg cramp probems earlier this year and ashed my Doctor if Statins could be the cause. He advised that would be unlikely but carried out a blood test to confirm and these came back negative. (Not sure of the detail for test). I also had circulation checked in my legs. Fine too. I have since taken Taurine and Electolytes prior and during training sets and cramps have lessoned if not completely gone.

jaegermeister
February 27th, 2010, 07:27 PM
He advised that would be unlikely but carried out a blood test to confirm and these came back negative.


Unfortunately, blood tests are of little value in gauging statin-associated muscle side effects. The only thing it tells is that you aren't having a severe muscle reaction. It seems to me that a lot of docs haven't figured this out; it took me a while, too, until some of the most stoic patients I have set me straight.

Tewson
February 28th, 2010, 01:47 PM
Unfortunately, blood tests are of little value in gauging statin-associated muscle side effects. The only thing it tells is that you aren't having a severe muscle reaction. It seems to me that a lot of docs haven't figured this out; it took me a while, too, until some of the most stoic patients I have set me straight.

Now thats interesting ! Perhaps I should check back with him. My cramps certainly hamper the amount of training I am able to do. I had been given the all clear for anything major causing me my problem. One comment was perhaps I was just overdoing training based on my medical back ground.
(triple bi-pass). Thanks for the comment.